For Adult PA\'s - Question re: EpiPen & Benadryl

3 replies [Last post]
By Cayley's Mom on Tue, 10-31-00, 22:01

I am trying to find an answer to this question that I haven't seen all in one place on these boards:

If you have suffered an anaphylactic reaction to food, and were given an EpiPen injection, did you also have a dose of Benadryl? Or... did you only have the EpiPen and then go the hospital? My question is this:

Did Benadryl make any difference in your level of comfort after the reaction?

I realize that a reaction is a terrible experience, and of course you wouldn't feel great after a simple dose of antihistamine, but I'm wondering if having the Benadryl as an adjunct to the EpiPen made you feel ANY better. Which, if any, of your symptoms did it relieve?

I'm only asking about receiving a dose of Benadryl AFTER an EpiPen has already been administered, not Benadryl on its own. Please educate me; as Cayley's mother I need to know if I should be concerned about not having Benadryl with me when I'm away from home. Of course, we always carry the EpiPen.

I guess there's more than one question here, but I value the input of the adults on this board - Cayley can't tell me exactly how she's feeling, so I am asking for help so I can understand more about how I can help her. Thanks so much, Carolyn

Groups: None
By on Wed, 11-01-00, 05:47

Hey! I'm glad I caught this before I signed off for the night because I almost just challenged you in another post to get it started! Best wishes! [img]http://uumor.pair.com/nutalle2/peanutallergy/smile.gif[/img]

------------------

Groups: None
By SharonA on Sat, 11-18-00, 23:15

Finally something that I can answer without feeling dumb for being a newbie.
I was given the shot of epi as soon as I got into the hospital and immediately afterwards a top-up of benedryl (I took some immediately when I realized I was having an allergy reaction since I never needed epi before I didn't have any with me). The benedryl did two things for me, first it helped relieve the swelling in my face, hands and eyes and I probably should have continued taking some after being released from hospital. I looked like a pumpkin for 3 days after the reaction.
The epinephrine will help with decreasing the immediate reaction but until the allergen is completely out of your system it may be very helpful to keep taking the benedryl.
I have had several other serious reactions to other allergins prior to this one last week and each time the doctors told me to continue the benedryl. I forgot about it this time and now understand some of why my feeling so sick lasted so long.
Hope this helps some.
Sharon

Groups: None
By Cayley's Mom on Sun, 11-19-00, 00:58

Thanks for your response, Sharon. You were very helpful! Sorry to hear about your reaction - until I joined this board I had no idea someone suffering a severe allergic reaction could feel sick for DAYS after. It must be awful.

Don't worry about being a newbie! We were all there once, nervous about posting and such, but I'm glad you shared your experience with us. It will get easier, especially with threads that you feel comfortable with. Welcome to the Board! [img]http://uumor.pair.com/nutalle2/peanutallergy/smile.gif[/img]

Groups: None

Peanut Free and Nut Free Directory

Peanut-Free/Nut-Free Directory

Our directory is intended as a resource for people with peanut and nut allergies. It contains foods, helpful products, and much more.

Subscribe today and receive a handy one-page guide to peanut-free snacks!

Sign up for our free newsletter and stay on top of your Peanut Allergy

Email

PeanutAllergy.com Social